Mississippi, 2017

Tornadoes and Hail in Mississippi, April 22, 2017

April 22, 2017 · NWS MEG · 6 events in 3 counties and zones

A slow moving cold front generated a few severe thunderstorms that produced high winds, hail and a couple of tornadoes during the afternoon hours of April 22nd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A slow moving cold front generated a few severe thunderstorms that produced high winds, hail and a couple of tornadoes during the afternoon hours of April 22nd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Apr 22, 11:21 AM CST, 2 hours 24 minutes earlier.

Area forecast discussion, Apr 22, 11:21 AM CST, 2 hours 24 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1221 PM CDT Sat Apr 22 2017

.UPDATE...Aviation Discussion.

&&

.PREV DISCUSSION... /issued 1008 AM CDT Sat Apr 22 2017/

Skies are partly cloudy over portions of north Mississippi with
cloudy skies over the remainder of the forecast area. Temperatures
currently range from the lower 50s to upper 60s. Scattered showers
are moving mainly across West Tennessee this morning. The cold
front is located over north Mississippi at this time. Thunderstorms
are expected to develop this afternoon over areas along and ahead
of the cold front with more showers possible behind the front.
Will update forecast to remove morning wording with no big changes
needed.

ARS

PREV DISCUSSION... /issued 406 AM CDT Sat Apr 22 2017/

DISCUSSION...

An upper level low pressure system over southwest Missouri early
this morning will continue to push slowly southeast today and
tonight. At the surface, a stalled frontal boundary remains
stretched across north Mississippi this morning. A weak surface
low currently over the Arklatex will lift northeast along this
front through the day. This will keep numerous to widespread
showers and thunderstorms in the forecast today over areas mainly
along and southeast of Interstate 40. Areas across northeast
Mississippi which remain south of the front should warm into the
70s for highs today, with the remainder of the region to the north
of the front much cooler, mainly in the 50s to lower 60s. The
airmass over northeast Mississippi should destabilize with daytime
heating and dewpoints remaining in the middle 60s ahead of the
front. This should result in SBCAPE values reaching 1000-1500 j/kg
later today. In addition, deep layer shear in advance of the
upper low should range from 30-40 kts across the near surface warm
sector. As mid level forcing overspreads this region later today,
expect a few thunderstorms to become strong to severe. The primary
hazards with any severe thunderstorms that develop across
northeast Mississippi today will be damaging winds and large
hail. The front should push southeast of the area by this evening
which should bring an end to any severe weather threat.

The upper low will drift southeast across the Mid South tonight
and Sunday. This should keep the potential for scattered showers
in the forecast tonight through at least the first part of Sunday.
Much cooler temperatures will also continue through Sunday and
Sunday night with highs in the 60s and lows mainly in the 40s.

High pressure will build over the region Monday before shifting
east through mid week. Dry weather along with moderating
temperatures can be expected. Highs Monday will be the 70s warming
into the upper 70s to lower 80s for Tuesday. Lows will range from
the 50s to lower 60s.

By next Wednesday, a large upper level trough will push across the
Plains into the Mississippi River Valley. A shortwave embedded
within this trough will swing northeast from the Southern Plains
across the Lower and Middle Mississippi Valley by Wednesday
afternoon. This should help to push a cold front into the Mid
South with developing showers and thunderstorms. The combination
of increasing shear and instability could support a severe
thunderstorm threat. The front should stall across the Mid South
Wednesday night before lifting north of the region as a warm front
on Thursday. Isolated showers and thunderstorms will still be
possible through Thursday, although any severe threat should end
as mid and upper level heights rise.

Another potent upper level low and associated trough will dig
across the Plains by next weekend. A series of shortwaves rotating
out of the trough and across the Mid South will bring additional
chances for showers and thunderstorms to the area. Latest model
guidance has some timing differences so this will need to be
worked out over the next several days. This system appears quite
dynamic therefore additional severe weather potential will be
possible sometime next weekend. This will be monitored as we
progress closer to the extended forecast period. Temperatures
should remain above average through this period and mainly
modulated by convective activity. Highs should be mainly in the
70s and 80s, with lows in the 60s.

JLH

&&

.AVIATION...18Z TAFs

A cold front is slowly moving across the Midsouth but has pushes
South of the Interstate 40 corridor. As a result winds will remain
from the Northeast at MKL...JBR and MEM through the taf Cycle. At
TUP winds will shift later this afternoon. IFR to LIFR conditions
due to low cigs are expected through 23/18z at all sites.

TUP may still see thunderstorms this afternoon resulting in brief
strong...gusty and variable wind as well as low vis due to heavy
rain. BR is expected at all sites overnight resulting in 3-4SM
visibility.

30

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Apr 22, 3:30 AM CST, 10 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
430 AM CDT Sat Apr 22 2017

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-231130-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
430 AM CDT Sat Apr 22 2017

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

There is a Slight Risk for Severe Thunderstorms across northeast
Mississippi today. The primary severe weather risks will remain
damaging winds and large hail.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Strong to severe thunderstorms will be possible across portions of
the Mid South for Wednesday. There remains some uncertainty with
regard to the greatest threat areas, therefore continue to monitor
the latest forecast for updates regarding this potential.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today across northeast
Mississippi.

JLH

In the hours before

Local storm report, Apr 22, 11:57 AM CST, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1257 PM CDT SAT APR 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0223 AM     TSTM WND DMG     4 W HENNING             35.67N 89.65W
04/22/2017                   LAUDERDALE         TN   LAW ENFORCEMENT

            A COUPLE OF TREES DOWN ON THE ROAD ON SANDS FORD ROAD
            WEST OF HENNING, TENNESSEE. ALSO MORE TREES WERE DOWN TO
            THE EAST OF HENNING.

&&

TLSJR
Special weather statement, Apr 22, 1:15 PM CST, 30 minutes before
Special Weather Statement
National Weather Service Memphis TN
215 PM CDT SAT APR 22 2017

MSZ005-006-TNZ091-092-222000-
Tishomingo MS-Alcorn MS-McNairy TN-Hardin TN-
215 PM CDT SAT APR 22 2017

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 300 PM CDT
FOR...

Northwestern Tishomingo County in northeastern Mississippi...
Alcorn County in northeastern Mississippi...
Southeastern McNairy County in western Tennessee...
Hardin County in western Tennessee...

At 215 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located over Theo, or 8 miles
west of Corinth, moving northeast at 55 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in northwestern Tishomingo...Alcorn...southeastern McNairy and
Hardin Counties should monitor this storm closely.

LAT...LON 3501 8816 3501 8820 3499 8820 3477 8873
      3481 8876 3486 8875 3486 8879 3491 8883
      3494 8882 3536 8804 3532 8801 3530 8802
      3527 8798 3508 8798
TIME...MOT...LOC 1915Z 239DEG 49KT 3491 8867
Special weather statement, Apr 22, 1:34 PM CST, 11 minutes before
Special Weather Statement
National Weather Service Memphis TN
234 PM CDT SAT APR 22 2017

MSZ006-009-222015-
Tishomingo MS-Prentiss MS-
234 PM CDT SAT APR 22 2017

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 315 PM CDT
FOR...

Central Tishomingo County in northeastern Mississippi...
Prentiss County in northeastern Mississippi...

At 234 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located over Booneville, moving
east at 40 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in central Tishomingo and Prentiss Counties should monitor
this storm closely.

LAT...LON 3472 8812 3455 8815 3454 8864 3472 8867
      3476 8843 3476 8837 3477 8836 3481 8811
TIME...MOT...LOC 1934Z 263DEG 34KT 3464 8857

The radar

The Columbus AFB radar (KGWX), 78 km away, was scanning. The volume nearest the first event began at 19:44 UTC.

Open the radar archive at this moment

Event by event

2 tornado, 2 hail, 2 thunderstorm wind. Local standard time, as filed.

Tornado, Prentiss

When
April 22, 1:45 PM CST to 1:55 PM CST
Where
Prentiss County, 3.81 mi E of Wheeler to 0.4 mi S of New Site
Rating
EF1
Path length
6.46 mi
Path width
200 yd
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
34.574, -88.533

The tornado damage was spotty and intermittent along the path. Tree damage occurred along County roads 5141,5051,and 5091. A mobile home was damaged along County road 5091. A stand of pine trees was damaged north of Highway 4, approximately 1.5 miles northeast of Hobo Station. The last damage was observed west of New Site. Although the tornado was rated an EF1, the EF1 damage was confined to isolated areas. Peak winds were estimated at 90 mph. Other wind damage occurred across the county, especially in the Wheeler vicinity and just south of Booneville.

Hail, Prentiss

When
April 22, 1:47 PM CST to 1:50 PM CST
Where
Prentiss County, 1 mi E of Booneville
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
34.650, -88.532

Hail, Prentiss

When
April 22, 1:49 PM CST to 1:55 PM CST
Where
Prentiss County, 2.85 mi WNW of New Site
Measured
2 in hail
Reported by
Public
Coordinates
34.590, -88.464

Hail fell one mile north of Hobo Station.

Thunderstorm Wind, Chickasaw

When
April 22, 1:55 PM CST to 2:00 PM CST
Where
Chickasaw County, 1.41 mi W of Vanfleet to 2.36 mi NE of Vanfleet
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
33.983, -88.924

Large tree uprooted in the Van Vleet community along highway 32.

Tornado, Tishomingo

When
April 22, 2:20 PM CST to 2:28 PM CST
Where
Tishomingo County, 1.74 mi N of Tishomingo Co Arpt to 3.22 mi ENE of Tishomingo Co Arpt
Rating
EF0
Path length
2.67 mi
Path width
100 yd
Continued into
Franklin, Al (HUN)
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
34.525, -88.196

The tornado developed northeast of Belmont and crossed into Alabama east-northeast of Belmont. Tree damage was noted along highway 993 and a barn was damaged along highway 68. Peak winds with the tornado were estimated at 80 mph. To the southwest of the tornado track, a larger area of strong winds associated with the storms' Rear Flank Downdraft (RFD) affected northern and northeastern portions of Belmont. Winds in this region likely approached 80 to 90 mph. These winds caused tree and roof damage, especially in the Valley Road area.

Thunderstorm Wind, Tishomingo

When
April 22, 2:20 PM CST to 2:30 PM CST
Where
Tishomingo County, 1.21 mi N of Belmont to 1.05 mi ENE of Tishomingo Co Arpt
Measured
74 kt (85 mph) estimated gust
Property damage
$300,000
Reported by
NWS Storm Survey
Coordinates
34.517, -88.216

Three houses with roofs torn off. Power lines and trees down. An apartment building and five additional houses had minor roof damage. Railroad blocked by fallen tree.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2017Every state in 2017This day in weather historyThe tornado archive for Mississippi, 2017Warnings in Mississippi, April 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 692122, 692120, 692121, 692123, 692124, 692125.